MAUDE Adverse Event Report: COVIDIEN LP LLC NORTH HAVEN SIGNIA; STAPLE, IMPLANTABLE

COVIDIEN LP LLC NORTH HAVEN SIGNIA; STAPLE, IMPLANTABLE
Model Number SIGPHANDLE-RFB
Medical Device Problem Codes Misfire (2532); Device Displays Incorrect Message (2591)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 08/02/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant product: sig45axt, tri 2.0 sig45axt 45 xtra thk 15mm (lot#n2j0628y); sig45axt, tri 2.0 sig45axt 45 xtra thk 15mm (lo t#n2d0415y); sig45axt, tri 2.0 sig45axt 45 xtra thk 15mm (lot#n2g0725y); egia45amt, egia45amt egia 45 artic med thick sulu (lot#p3a0288); sig60axt, tri 2.0 sig60axt 60 xtra thk 15mm (lot#n2h0727y); sig30amt, tri 2.0 sig30amt 30 med thk 12mm (lot#n2j0020y); egiaustnd, egiaustnd endogia ultra univ std stap (lot#p3c0334); egiaustnd, egiaustnd endogia ultra univ std stap (lot#p3d0421); egiaustnd, egiaustnd endogia ultra univ std stap (lot#p3c0608); egiaustnd, egiaustnd endogia ultra univ std stap (lot #p2h0183); sigadaptshort, sig power sigadaptshort lin short adapt (serial#(b)(6)); sigpshell, sig power sigpshell control shell (lot#unknown); egiaustnd, egiaustnd endogia ultra univ std stap (l ot#unknown); sig45axt, tri 2.0 sig45axt 45 xtra thk 15mm (lot#unknown); sig45axt, tri 2.0 sig45axt 45 xtra thk 15mm (lot#unknown); sig45axt, tri 2.0 sig45axt 45 xtra thk 15mm (lot#unknown); sig60axt, tri 2.0 sig60axt 60 xtra thk 15mm (lot#n2h0727y); sig60axt, tri 2.0 sig60axt 60 xtra thk 15mm (lot#n2h0727y); sig60axt, tri 2.0 sig60axt 60 xtra thk 15mm (lot#n2h0727y); sig60axt, tri 2.0 sig60axt 60 xtra thk 15mm (lot#n2h0727y).Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during the video assisted thoracoscopy surgery wedgectomy, while attempting to staple around tumor lung tissue, the 30 millimeter purple reload fired correctly.The second firing with power handle was 45 millimeter black reload, during this firing, the firing was able to be completed but the surgeon describe the reload as pushing back on the tissue or not fully stapling and cutting the tissue as far as expected based on initial positioning of the reload.On the third 45 millimeter reload firing, the issue occurred again with full firing of the reload but no advancement of the tissue transection occurred.There were more staples built up on the tissue with little to no advancement of the staple cut line.During the fourth firing of another 45 millimeter black reload, the power handle screen showed the excessive thickness after firing to the central portion of the staple line.The surgeon waited to allow the tissue more time to compress and fired further another 1-2 mm and the excessive icon stopped the stapler again.The power handle was unable to advance any further so the stapler was removed.During the fifth firing of another 45millimeter black reload, the same thing occurred as the fourth firing.The next 6 through 12 firings were done with nine manual handles using 45 millimeter black reload and 60 millimeter black reload.It was mentioned that the staple line was incomplete centrally using 60 millimeter reloads.Some staples partially began to fire but the handles cracked within a couple millimeters.Another handle also cracked during firing forcibly.Some staples were not able to successfully form on the tissue, some are partially formed and unformed staples were able to advance before the handle cracked.All handles appeared to experience the same excessive force by cracking the handle.Scissors were used to remove excess staples from previous firings.The last three firings 13-16 reloads were in order of two 45 millimeter black reloads and 45 millimeter articulating purple reload to complete the staple line.Multiple staple reloads and handles were used to complete the staple line successfully and resolve the issue.A suture was also used to over-sew the patient side staple line.
 
Event or Problem Description
According to the reporter, during the video assisted thoracoscopy surgery wedgectomy, while attempting to staple around tumor lung tissue, the 30 millimeter purple reload fired correctly.The second firing with power handle was 45 millimeter black reload, during this firing, the firing was able to be completed but the surgeon describe the reload as pushing back on the tissue or not fully stapling and cutting the tissue as far as expected based on initial positioning of the reload.On the third 45 millimeter reload firing, the issue occurred again with full firing of the reload but no advancement of the tissue transection occurred.There were more staples built up on the tissue with little to no advancement of the staple cut line.During the fourth firing of another 45 millimeter black reload, the power handle screen showed the excessive thickness after firing to the central portion of the staple line.The surgeon waited to allow the tissue more time to compress and fired further another 1-2 mm and the excessive icon stopped the stapler again.The power handle was unable to advance any further so the stapler was removed.During the fifth firing of another 45millimeter black reload, the same thing occurred as the fourth firing.The next 6 through 12 firings were done with nine manual handles using 45 millimeter black reload and 60 millimeter black reload.It was mentioned that the staple line was incomplete centrally using 60 millimeter reloads and the staple line did not appear to be divided in the central to distal portion.Some staples partially began to fire but the handles cracked within a couple millimeters.Another handle also cracked during firing forcibly.Some staples were not able to successfully form on the tissue, some are partially formed and unformed staples were able to advance before the handle cracked.All handles appeared to experience the same excessive force by cracking the handle.Scissors were used to remove excess staples form previous firings.The last three firings 13-16 reloads were in order of two 45 millimeter black reloads and 45 millimeter arti culating purple reload to complete the staple line.Multiple staple reloads and handles were used to complete the staple line successfully and resolve the issue.A suture was also used to over-sew the patient side staple line.
 
Additional Manufacturer Narrative
Additional information: b5, g3 medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Additional information: g3, h3, h6 h3 evaluation summary: medtronic conducted an investigation based upon all information received.The device was available for evaluation.The electronic de vice-use logs were also provided.Visual inspection found no abnormalities that would have caused or contributed to the reported condition.Functional testing noted that the handle had 247 of 300 procedures remaining.A clamshell and adapter were connected to the returned device and calibrated successfully.The device was able to fire without issues on the a1 test fixture.A reload was attached to the device and was able to clamp and articulate without any issues.An analysis of the data saved to the system noted that there were multiple excessive load warnings during firing.The strain gauge had reached its maximum value.Therefore, the handle stopped the firings due to the high force reading.There were times where the user did not continue firing after the excessive force warning.The data saved to the system also showed that the handle did not read the smart reloads correctly, and instead read the smart reloads as a dumb reloads due to transient shorts.The miscommunication did not cause the handle to function abnormally.It was reported that the device partially fired and there was excessive load detected during use.The reported issues were confirmed.The product analysis noted evidence that the device was not used as intended.The evaluation detected an unreported condition of transient shorts.The most likely cause for the additional condition was not traced to the device.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.The instructions included with this device provide the following guidance: if the stapler stops while firing: release the down/fire button, and any other button or toggle that may be pressed.Inspect the stapling reload for an obstruction, excessively thick tissue, or for completion of firing.If continued firing is desired, attempt to complete the firing by pressing and holding the down/fire button until completion of firing.If the stapler is unable to complete the firing, press up on the toggle to retract the knife of the reload to the fully clamped position.Press and hold up/open again to fully open the jaws of the stapling reload.If unsuccessful in removing the stapling reload from the tissue, refer to the instructions for use section to remove the reload.If that fails, follow the instructions described in the alternate opening procedure or in the manual retraction tool procedure.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
SIGNIA
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
COVIDIEN LP LLC NORTH HAVEN
195 mcdermott rd
north haven CT 06473
Manufacturer (Section G)
COVIDIEN LP LLC NORTH HAVEN
195 mcdermott rd
north haven CT 06473
Manufacturer Contact
justin ellis
8200 coral sea st ne
mounds view, MN 55112
7635265677
MDR Report Key17596892
Report Number1219930-2023-03554
Device Sequence Number12617755
Product Code GDW
UDI-Device Identifier10884521797437
UDI-Public10884521797437
Combination Product (Y/N)N
Initial Reporter StateIA
Initial Reporter CountryUS
PMA/510(K) Number
K201672
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSIGPHANDLE-RFB
Device Catalogue NumberSIGPHANDLE-RFB
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/02/2023
Supplement Date Received by Manufacturer08/11/2023
12/14/2023
02/22/2024
Initial Report FDA Received Date08/22/2023
Supplement Report FDA Received Date09/05/2023
01/10/2024
02/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/24/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PLEASE SEE NOTE ON H10
Patient SexUnknown